Can Aripiprazole Worsen Psychosis in Schizophrenia? A Meta-Analysis of Double-Blind, Randomized, Controlled Trials
Background: Numerous case reports have reported psychotic worsening when switching to or adding aripiprazole in patients with schizophrenia. The risk of psychotic worsening related to aripiprazole was evaluated through a systematic review and meta-analysis.
Data Sources: MEDLINE, Embase, and Cochrane Central Register of Controlled Trials were systematically searched using the following keywords: (schizophr* or schizoaff*) AND aripiprazole, with a limitation of randomized controlled trial and English language (last search: September 9, 2016) by the authors in an independent fashion.
Study Selection: Double-blind, randomized, controlled trials involving a switch to or addition of aripiprazole in schizophrenia spectrum disorders were selected by the authors in an independent fashion. A total of 22 studies (13 switching and 9 adding studies) involving 5,769 patients that met eligibility criteria were identified and included in the meta-analysis.
Data Extraction: Number of patients who experienced psychotic worsening, agitation, or anxiety as well as those who discontinued the study due to all causes, lack of efficacy, or adverse events were extracted.
Results: Psychotic worsening was reported as an adverse event in all studies. No significant difference in the risk of psychotic worsening was found between switching to aripiprazole and switching to another antipsychotic (RR = 1.17, 95% CI = 0.97-1.42, P = .10); however, switching to aripiprazole was related to a significantly greater risk of study discontinuation due to lack of efficacy (RR = 1.46, 95% CI = 1.10-1.93, P = .009). Lack of data resulted in no conclusive results as to clinical risks of adding aripiprazole.
Conclusions: Findings suggest that there is no direct evidence that a switch to aripiprazole is related to risk of psychotic worsening in participants in clinical trials, although a switch to aripiprazole may be associated with a higher risk of study discontinuation due to lack of efficacy.
J Clin Psychiatry 2018;79(2):17r11489
Buy this Article as a PDF